BCR-ABL1 TKIs in Relapsed/Refractory CML - Episode 12

Treatment-Free Remission & Toxicities of Discontinuing CML Therapy

June 24, 2019

Harry Erba, MD, PhD:I’d like to move on now to 2 last topics. One is treatment-free remissions. Do you think it’s safe to stop any of these drugs? What are the data, and what guidance would you give to clinicians?

Jorge Cortes, MD:It is safe to do treatment-free remission. There have been several studies that have reported on the safety of that, but it has to be done right. I think that it is important. We are considering this in patients who have a very good response to the drug. If you don’t do it right, you can convert something that’s very good into something that could potentially be very bad. So that’s why it’s important to recognize who the right patient is.

The criteria that were established were from the initial studies: The STIM trial from France and the TWISTER trial from Australia. The patient should have a deep molecular response that is sustained for at least 2 years, with 5 measurements during those 2 years. Essentially, you’ve been measuring every 6 months and they’ve had that sustained deep molecular response.

These initial studies defined deep molecular response as undetectable with a 5-log sensitivity of the PCR [polymerase chain reaction]. This is something that’s difficult to assess, so we’ve defaulted into an MR4.5, which is something that’s more common to get in the laboratory reports. Whether it’s our own institution or in one of the commercial labs, I think that’s something that’s more established.

So a minimum of 2 years of a sustained deep molecular response defined as MR4.5. In that patient population, grossly, about 40% of patients have remained undetectable or have remained with MR4.5. About 20% of patients may become detectable, but they remain in major molecular response. And then there’s the 40% who lose their major molecular response.

Nowadays, we consider that as long as they maintain their major molecular response you can continue without therapy. The exception would be if they lost their MR4twice in a row consecutively. That’s a patient who is probably heading there. But there is the occasional patient who is undetectable, and then you get a 0.01. Sometimes they go back down. Sometimes you get another 0.01. Those very low levels seem to be OK so far. You need to continue monitoring but you don’t necessarily need to resume therapy.

Once you lose major molecular response, you have to resume right away. And then, importantly, you need to monitor the patient. The monitoring has to be very frequent. The first 6 months is associated with the highest risk of relapse. Probably 80%, 85% of patients who are going to relapse will relapse within 6 months.

The recommendations vary a little. I do it every month for the first 6 months. Again, it’s only PCR. It’s peripheral blood, so it’s relatively simple for the patient. Then I go to every 2 months for the next 6 months, which takes me to a year, then every 3 months for a year. And then, every 6 months. And the 6 months continues indefinitely. The concept here is if it’s going to come back, you want to catch it early. If you’re not looking, it can become a bad situation.

Harry Erba, MD, PhD:Yes. One of the difficulties in the monitoring part is that there have been different recommendations put out there. I completely understand yours, but to be clear for our audience, we now have a drug where discontinuation guidelines are in the package insert—for nilotinib. They recommend every 4 weeks for the first year, every 6 weeks for the second year, and every 3 months thereafter. But I agree with you. For whichever guideline you follow, you have to follow a guideline. The question I get all the time is, will third-party carriers reimburse for all of those PCRs you’re doing? Have you had a problem with that?

Jorge Cortes, MD:I have not. Fortunately, we have not had a problem, and I’m hopeful, I’m confident that we won’t have a problem with that. As much of a cost as there is with these tests, compared to the cost of the drug, it is really not that much. So we haven’t seen that, and I’m hoping that we will never see that.

Harry Erba, MD, PhD:I haven’t seen it either. Do you want to say just 1 word about the special toxicity we’ve seen with discontinuation?

Jorge Cortes, MD:Yea, that’s important to recognize. I’m glad you mentioned it because probably about a third of patients have this withdrawal syndrome, which is mostly manifested by muscular skeletal symptoms—myalgias, arthralgias, bone pain. It’s usually manageable. It’s usually transient. Most patients have the symptoms but they don’t need anything; or just ibuprofen or 1 nonsteroidal anti-inflammatory agent will work.

There are patients who need more. I’ve had to use corticosteroids in a few patients. I do have a handful of patients for whom the only thing that worked was to resume their TKI [tyrosine kinase inhibitor]. Not because they lost their response, but because the symptoms became unmanageable. It’s important to tell that to the patient before you stop so they also recognize this and alert you about it. You can help most of them with proper management.

Harry Erba, MD, PhD:Do you want to hypothesize about why this happens? I don’t get it.

Jorge Cortes, MD:I don’t get it either. You were not born with a TKI, and then all of a sudden, you take it away from the patient, and now the body doesn’t like it. So I don’t know what happens. I don’t know if it’s sort of like a cytokine release, something like that, but I don’t understand it.

Transcript edited for clarity.